Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

188 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking levipil 500 along with encorate crono 200 for epilepsy. How long should I continue this medicine?

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5579 Questions

default
Posted on Mon, 17 Dec 2012 in Epilepsy
Question: QUESTION: Please refer to medical history. Decmax dosage will end in next 16 days (no problem here). But both Levipil 500 and Encorate Crono 200 seems to work on seizures/fits and they are advised for "2 years" at HCG (by the Radio Oncologist who did the RadioTherapy). Levipil 500 was prescribed by the Manipal surgeon - post surgery and HCG doctors do not want to change that. Do we need to continue both Levipil 500 and Encorate crono 200 together (what is the advantage really of using 2 medicines which seems to address the same issue of seizures/fits)? How long should these be continued? Can they be stopped in near future (if yes, any serious problems anticipated?) - and if they can be stopped should the dosage be reduced slowly?
doctor
Answered by Dr. Sudhir Kumar 53 minutes later
Hi,

Thank you for posting your query.

I must congratulate you for asking a very relevant question.

Regarding the use of anti-epileptic drugs (AEDs), there are two basic rules:

1. Use a single drug as far as possible,

2. Use the lowest possible effective dose.

Regarding the use of AEDs in cases of brain tumors, most doctors may not use any AED till the person has had a fit. However, several doctors use AED to prevent the first fit.

In any case, single drug would suffice in her.

My preference would be levipil (levetiracetam). This is because it is very safe and does not have any significant interactions, when given along with other medications. Levipil may be required till there is a significant size tumor present in the brain.

Encorate chrono (valproate) can be stopped in her, as it is not required. Moreover, it is responsible for some side effects, especially menstrual irregularities. It can be abruptly stopped, as she is on a low dose.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 1 hour later
Thank you Doctor, your answer helps a big way. So I understand continuing 1-0-1 dosage of Levipil 500 is ok (and no need to reduce dosage of that further to something like 1-0-0 or 0-0-1)?

Another follow up question is - if you have seen the symptoms I have mentioned, one major one which is simply not going off (it started about 3 weeks back and has probably peaked off in last 2-3 days) - is the face swelling and bloating of the belly (similar tightness of skin noted both in face and belly). The onco-medical doctor suggested during the 1st week that the steroid (Decmax) is the cause and the face swelling is a typical "moon face syndrome" (the belly bloating was not present then, it has just come up in last 7-8 days) and that it will go off as the steroids are tapered off.

From 1-1-1 of Decmax 4 mg dosage we came down to 1-0-1 on 20th Nov for a week, then to 1-0-0 from 27th for another week (then 1-0-0 on alternate days for last 2 weeks starting 4th Dec). But we have not seen any improvements - in fact it has become more puffed up and the belly has also expanded in last 3-4 days.

Question: Is Levipil or Encorate Chrono has anything to do with this?
PanD which she was taking was stopped by Doctors on 21st - can this by any chance play any role (slight suspicion because PanD was supposed to be for gastric ailments I presume. But there is no passing of wind/gas - so wondering why the belly is bloated).
Is Decmax the only reason for this? If so, do we have to wait till it finishes its course (that will take another 2.5 weeks) or we can do something in the interim?

Thanks and regards
XXXXXXX

doctor
Answered by Dr. Sudhir Kumar 12 minutes later
Hi XXXXXXX,

I am really amazed at your knowledge, khub bhalo!

Regarding your queries/clarifications:

1. She should take LEVIPIL 500 mg twice daily (morning and night). This is the lowest effective dose. In case she gets fits, it may be increased (to a maximum of 1500 mg twice daily).

2. The side effects are related to steroids, and would go off once the steroids (decmax) are completely stopped. There is no need to do someting in the interim. There is also no need to worry regarding that.

3. Sodium valproate (encorate) is not the cause of those side effects. In any case, we are going to stop that.

4. PAN D is also a safe drug, and is not the cause of those side effects.

I hope it helps. I would be pleased to answer if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)

(PS- My colleague at CMC Vellore, Dr XXXXXXX XXXXXXX is a neurologist at Manipal Hospital, Bangalore. In case of any emergency, you may get in touch with him.)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 25 minutes later
Dear Dr. XXXXXXX Please accept a heartfelt thanks from me and my wife, you have cleared all the clouds from our minds. I shall also get in touch with Dr. XXXXXXX at an opportune moment.

Thank you for your kind words, I don't have much knowledge, but I like to do studies and research on the topic and check out with authorities on the subject, like yourself, from time to time to clear my doubts. This is the most important thing in my life since the past 2.5 months now and I devote time in studying the disease, the treatments, and also alternate add-on treatment paths as well.

Thanks again, all my questions are answered as of now and I am proceeding to close the question as "answered" as per requirements of this website. But I would love to keep in touch with you in future.

thanks and regards
XXXXXXX
doctor
Answered by Dr. Sudhir Kumar 4 minutes later
Thank you for your insights, and I wish every family member (of a patient) is like you, so that the patients' life can improve (and our jobs that much easier and more enjoyable!).

I would be glad to keep in touch. My email is YYYY@YYYY

You may also go through my blog, where I try to write a few articles for patients and care givers ( WWW.WWWW.WW , as and when I get some free time!

Best wishes to your wife for speedy recovery,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Treatment/Therapy
Medical Topics

Recent questions on  Mood stabilizer

doctor1 MD

My father is an epileptic for the past 50 years.He is taking lobazam 10 mg along with other antiepileptic drugs such as eptoin , gardinel sodium 10 mg etc.for more than 20 years. He is now 92. !0 days before he was so week and admitted in the hospital doctors stopped for a while lobazom & gardinel sodium 10 mg. Now he is restless and behaves some what abnormal? So today we started giving again these two tablets? Is these behavioural disorders are due to the sudden stopping of these tablets? What can we do now? Please help me by replying.Thank you.

doctor1 MD

I m choking on valproic acid often, can t breathe and then wheezing, gagging and coughing for a few minutes and later more gagging for an hour or more. VA MD neurologists prescribed it for me for rare seizures a few years ago, was taking dilantin then for a year and dentist told me to get off of it. Depakote tablet was too big to swallow, choked on a smaller calcium tablet and self-heimliched to get it to swallow, not up. I have a hiatal hernia, VA Dx primary progressive multiple sclerosis, Mayo Dx atypical spinocerebellar degeneration and another MD Dx spinal cord stenosis, suggesting my time in Korea may have contributed to my conditions and disease from herbicides. I m 67, weak an have many other irritating Sx, cannot sleep properly. I have just quit valproic acid and neurontin, earlier quit baclofen as both no longer gave me any relief from muscle spasns and stabbing pains all over my body.

doctor1 MD

My 6 yrs old child on 19 Aug 10 fallen down from swimming pool ramp and left side of his head struck at my knee. after 40 min he got vomited and seized, as reached hospital, a fracture left side of head above the ear and struck spot was press down abt 2 cm inside in CT Scan report.He admitted for two days and given eption medicine for next six month after three month dr. adv EEG test to change in above mentioned medicine bcoz of its side-effect now Dr.given valproate 200mg & oppineuron You pls suggest what ur views

doctor1 MD

..i have epilepsy my petit mals are really bad when menstuating always day 4 and on my fertile days day 11 12 13 14 of ovulation is there anything i can take to control my hormones imm currantly taking keppra and epilim

doctor1 MD

I have an very severe anxiety disorder and am taking 5mg of diazepam twice a day and it is not helping me that much with my anxiety.....One dr. gave me zoloft several years ago, and worked well except for weight gain. I have a new dr. right now...

doctor1 MD

My 26 yr old son was depressed at the beginning of th year and was prescribed prozac . This precipitated manic episode from mar-jun, during which he was taken off prozac, put on lithium (450) mg, then fell into a severe depression . He was then...

doctor1 MD

Would a doctor prescribe Zoloft and depakote at the same time for severe depression?